Alert archive / West Virginia / Wind Chill Advisories in 2015

Wind Chill Advisory 3, NWS Blacksburg, VA

January 30, 2015Greenbrier County, West Virginia; Bath County, Virginia

NWS Blacksburg, VA issued this wind chill advisory at Jan 30, 2015, 2:42 PM EST for Greenbrier County, West Virginia; Bath County, Virginia. It took effect at Jan 31, 2015, 12:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2015, 2:42 PM EST (19:42 UTC)
In effect from
Jan 31, 2015, 12:00 AM EST
Expired
Jan 31, 2015, 9:00 AM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Bath County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WWUS41 KRNK 301942
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EST FRI JAN 30 2015

...SNOW SHOWERS TO DIMINISH THROUGH THIS EVENING...
...COLD WIND CHILLS LATE TONIGHT INTO EARLY SATURDAY...

.COLD HIGH PRESSURE WILL CONTINUE TO BUILD EAST INTO THE AREA
TONIGHT BRINGING AN END TO MOST OF THE ACCUMULATING SNOWFALL BY THIS
EVENING. HOWEVER GUSTY NORTHWEST WINDS WILL PERSIST THROUGH EARLY
SATURDAY. THESE WINDS COMBINED WITH LOW TEMPERATURES IN THE SINGLE
DIGITS AND TEENS WILL RESULT IN BELOW ZERO WIND CHILLS BY EARLY
SATURDAY MORNING.

WVZ508-310345-
/O.CAN.KRNK.WW.Y.0006.000000T0000Z-150130T2100Z/
/O.NEW.KRNK.WC.Y.0003.150131T0500Z-150131T1400Z/
WESTERN GREENBRIER-
242 PM EST FRI JAN 30 2015

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SATURDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SATURDAY. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

* LOCATIONS...THE MOUNTAINS OF WESTERN GREENBRIER COUNTY.

* HAZARD TYPES...VERY COLD WIND CHILLS.

* TIMING...LATE TONIGHT INTO EARLY SATURDAY MORNING.

* IMPACTS...DANGER OF FROST BITE TO UNPROTECTED SKIN ALONG WITH
  POTENTIAL HYPOTHERMIA.

* WINDS...NORTHWEST WIND DIMINISHING TO 10 TO 15 MPH WITH GUSTS UP
  TO 25 MPH AFTER MIDNIGHT.

* TEMPERATURES...FALLING INTO THE SINGLE DIGITS AND TEENS.

* WIND CHILL...5 BELOW TO 1O BELOW BY EARLY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

VAZ020-WVZ507-310345-
/O.NEW.KRNK.WC.Y.0003.150131T0500Z-150131T1400Z/
BATH-EASTERN GREENBRIER-
INCLUDING THE CITY OF...HOT SPRINGS
242 PM EST FRI JAN 30 2015

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SATURDAY.

* LOCATIONS...ESPECIALLY THE HIGHER ELEVATIONS OF GREENBRIER AND
  BATH COUNTIES.

* HAZARD TYPES...VERY LOW WIND CHILLS.

* WIND CHILL...5 BELOW TO 10 BELOW ZERO.

* TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING.

* IMPACTS...DANGER OF FROST BITE TO UNPROTECTED SKIN ALONG WITH
  POTENTIAL HYPOTHERMIA.

* WINDS...NORTHWEST WIND DIMINISHING TO 10 TO 20 MPH WITH GUSTS
  TO 35 MPH AFTER MIDNIGHT.

* TEMPERATURES...SINGLE DIGITS AND TEENS BY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
3 follow-up statements
951 
WWUS41 KRNK 310437
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EST FRI JAN 30 2015

...COLD WIND CHILLS INTO EARLY SATURDAY...

.GUSTY NORTHWEST WINDS WILL PERSIST THROUGH EARLY SATURDAY. THESE
WINDS COMBINED WITH LOW TEMPERATURES IN THE SINGLE DIGITS AND
TEENS WILL RESULT IN BELOW ZERO WIND CHILLS BY EARLY SATURDAY
MORNING.

VAZ020-WVZ507-508-311245-
/O.CON.KRNK.WC.Y.0003.150131T0500Z-150131T1400Z/
BATH-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITY OF...HOT SPRINGS
1137 PM EST FRI JAN 30 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY...

* LOCATIONS...THE MOUNTAINS OF GREENBRIER COUNTY...INTO THE
  ALLEGHANYS OF BATH.

* HAZARD TYPES...VERY COLD WIND CHILLS.

* TIMING...THROUGH EARLY SATURDAY MORNING.

* IMPACTS...DANGER OF FROST BITE TO UNPROTECTED SKIN ALONG WITH 
  POTENTIAL HYPOTHERMIA.

* WINDS...NORTHWEST WIND DIMINISHING TO 10 TO 15 MPH WITH GUSTS UP
  TO 25 MPH.

* TEMPERATURES...FALLING INTO THE SINGLE DIGITS AND TEENS.

* WIND CHILL...5 BELOW TO 1O BELOW BY EARLY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
734 
WWUS41 KRNK 311056
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 AM EST SAT JAN 31 2015

...LOW WIND CHILLS EARLY THIS MORNING...

.NORTHWEST WINDS CONTINUE TO PRODUCE LOW WIND CHILLS IN 
THE HIGHER ELEVATIONS. STRONGEST WINDS WILL BE ALONG
THE RIDGE TOPS WITH WIND SPEEDS OF 10 TO 15 MPH. THIS WILL 
RESULT IN WIND CHILL VALUES OF 5 TO 10 DEGREES BELOW 
ZERO EARLY THIS MORNING. 

VAZ020-WVZ507-508-311400-
/O.CON.KRNK.WC.Y.0003.000000T0000Z-150131T1400Z/
BATH-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITY OF...HOT SPRINGS
556 AM EST SAT JAN 31 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* LOCATIONS...THE HIGHER ELEVATIONS OF GREENBRIER COUNTY...AND
  INTO THE VIRGINIA HIGHLANDS OF BATH COUNTY.

* HAZARD TYPES...LOW WIND CHILLS.

* TIMING...THROUGH 9AM THIS MORNING.

* IMPACTS...DANGER OF FROST BITE TO UNPROTECTED SKIN ALONG WITH 
  POTENTIAL FOR HYPOTHERMIA.

* WINDS...NORTHWEST WINDS 10 TO 15 MPH.

* TEMPERATURES...IN THE SINGLE DIGITS AND TEENS.

* WIND CHILL...5 BELOW TO 1O BELOW ZERO.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
816 
WWUS41 KRNK 311423
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EST SAT JAN 31 2015

...WIND CHILL ADVISORY HAS EXPIRED...

VAZ020-WVZ507-508-311530-
/O.EXP.KRNK.WC.Y.0003.000000T0000Z-150131T1400Z/
BATH-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITY OF...HOT SPRINGS
923 AM EST SAT JAN 31 2015

...WIND CHILL ADVISORY HAS EXPIRED...

WIND CHILL VALUES AT 9AM WERE IN THE SINGLE DIGITS AND TEENS. TEMPERATURES
WILL RISE INTO THE LOWER TO MIDDLE 30S THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 12:16 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jan 30, 12:16 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EST FRI JAN 30 2015

.SYNOPSIS...
LOW PRESSURE OVER NEW ENGLAND WILL MOVE EAST AND OFF THE NEW
ENGLAND COAST THIS AFTERNOON...FOLLOWED BY HIGH PRESSURE FOR
SATURDAY. ANOTHER AREA OF LOW PRESSURE WILL MOVE OUT OF THE
SOUTHWESTERN UNITED STATES ON SATURDAY...CROSSING THE CENTRAL PART
OF THE NATION SUNDAY...AND REACHING THE EAST COAST BY MONDAY
MORNING.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 940 AM EST FRIDAY...

MORNING SOUNDING AT RNK SHOWING A GREAT SETUP FOR SNOW BANDS WITH
DEEP MOISTURE TO NEARLY 700 MB WITHIN A STEEP LOW LEVEL INVERSION
AIDED BY INSTABILITY...AND NW WINDS OF 30+ KNOTS THAT ARE
INCREASING WITH HEIGHT UNDER THE INVERSION. THIS HAS ALREADY
PRODUCED BURSTS OF HEAVIER SNOW WITHIN BANDS OVER THE NEW RIVER
VALLEY AND POINTS WEST AHEAD OF THE MAIN ARCTIC BOUNDARY THAT IS
NOW CROSSING INTO SE WEST VA PER UPSTREAM AXIS OF SNOW NOW WEST OF
BLF. THINK THE APPROACH OF THIS FEATURE ALONG WITH MORE HEATING
WILL TURN BANDS INTO MORE CONVECTIVE NATURE POCKETS OF SNOW
SHOWERS INTO THE AFTERNOON BUT IN A DECREASING FASHION GIVEN
INFLUX OF DRIER AIR FROM THE NW. ALSO BEST JET AND CORE OF THE 850
MB COLD ADVECTION WILL BE PASSING BY EARLY AFTERNOON SUPPORTING A
SLOW DOWNWARD TREND TO PRECIP. STILL APPEARS ENOUGH LINGERING TO
EXTEND THE ADVISORY OVER WESTERN GREENBRIER UNTIL 4 PM WHILE
COVERING ELSEWHERE WITH CONTINUED SPECIAL WEATHER STATEMENTS GIVEN
MORE ISOLATED NATURE TO THE HEAVIER SNOW. THUS ALSO TWEAKED UP
POPS TO MORE LIKELY/CATEGORICAL WEST FOR A FEW MORE HOURS...THEN
DECREASED TO MAINLY THE NW UPSLOPE AREAS THIS AFTERNOON.

WINDS STILL LOOK GOOD ALTHOUGH SEEING SOME HIGHER GUSTS RIDE EAST
OF THE BLUE RIDGE PER PASSING SHORTWAVE ATTM AND POSSIBLY ANOTHER
SURGE THIS AFTERNOON GIVEN THE FINAL WAVE AND DEEP MIXING. DID
BOOST SPEEDS UP A BIT MORE AND BUMPED TO NEAR ADVISORY EAST FOR A
WHILE BUT NOT PLANNING TO EXPAND THE GOING ADVISORY FOR NOW. MAY
SEE A FEW GUSTS CLOSE TO WARNING CRITERIA WITHIN BANDS BUT THINK
THE COMBO OF A HIGH INVERSION LEVEL AND CLOUDS TO LIMIT SPEEDS SO
NO UPGRADE TO HEADLINES WEST. KEPT TEMPS STEADY OR SLOWLY FALLING
WEST THIS AFTERNOON AND DROPPING OUT EAST LATER AS SOME EARLY
HIGHS.

PREVIOUS DISCUSSION AS OF 500 AM EST FRIDAY...

SURFACE CYCLONE RESIDES TO OUR NORTH OVER NEW ENGLAND WITH A
SURFACE COLD FRONT TRAILING SOUTH THROUGH THE MID ATLANTIC REGION.
THIS FRONT CROSSED OUR FORECAST AREA DURING THE OVERNIGHT
RESULTING IN WINDS SHIFTING TO THE NORTHWEST. TEMPERATURES HAVE
FALLEN INTO THE 30S BEHIND THE FRONT...BUT ARE EXPECTED TO TAKE A
MORE SUBSTANTIAL TUMBLE LATER THIS MORNING AS A SECONDARY SURGE OF
COLD AIR ARRIVES FROM THE NORTHWEST. THIS COLDER AIR WAS
ASSOCIATED WITH A STRONG UPPER LEVEL DISTURBANCE WHICH IS EXPECTED
TO CROSS THE MOUNTAINS BETWEEN 9AM AND NOON. THIS DISTURBANCE WILL
LIKELY RESULT IN AN ENHANCEMENT OF THE SNOW SHOWER ACTIVITY OVER
THE MOUNTAINS IN ADDITION TO FALLING TEMPERATURES AND A FURTHER
INCREASE IN WIND SPEED.

THE FORECAST FOR TODAY IS ESSENTIALLY UNCHANGED. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR THE HIGHLANDS OF WV...WITH AN
ADDITIONAL 2 TO 3 INCHES OF SNOW EXPECTED FOR PLACES LIKE
QUINWOOD/CRAWLEY WV (THEY HAD AN INCH OR TWO ON THE GROUND AS OF
4AM). 1 TO 2 INCHES OF SNOW IS STILL POSSIBLE FARTHER SOUTH
THROUGH BLUEFIELD AND INTO THE HIGH COUNTRY OF NC...WITH A DUSTING
IN THE NEW RIVER VALLEY...AND SCATTERED FLURRIES AS FAR EAST AS
THE BLUE RIDGE. A WIND ADVISORY WILL REMAIN IN EFFECT FOR ALL
COUNTIES NEAR THE BLUE RIDGE AND ACROSS THE VA/NC HIGHLANDS/HIGH
COUNTRY. WINDS WILL CONTINUE TO INCREASE THIS MORNING AND PEAK
THIS AFTERNOON WITH GUSTS IN THE 40-55 MPH RANGE...THE STRONGEST
GUSTS NEAR THE RIDGE CRESTS. STRONG MOMENTUM MIX DOWN ALOFT WILL
ALSO RESULT IN SOME HEALTHY WIND GUSTS ACROSS THE PIEDMONT OF
VA/NC WITH POTENTIAL FOR 35 MPH GUSTS TO BE OBSERVED FOR
DANVILLE.

COLD HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE OHIO VALLEY AND
INTO THE MID ATLANTIC REGION TONIGHT. TEMPERATURES WHICH WILL
STRUGGLE TO RISE TODAY DUE TO THE STRONG COLD AIR ADVECTION...WILL
TAKE A MORE SERIOUS NOSE DIVE TONIGHT...READINGS DIPPING INTO THE
SINGLE DIGITS AND TEENS WEST OF THE BLUE RIDGE...AND INTO THE
LOWER 20S (POSSIBLY THE UPPER TEENS) FOR AREAS EAST OF THE BLUE
RIDGE. WINDS TONIGHT WILL RESULT IN WIND CHILL VALUES DIPPING
INTO THE SINGLE DIGITS FOR MOST AREAS...AND BELOW ZERO IN THE
HIGHER ELEVATIONS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 400 AM EST FRIDAY...

HIGH PRESSURE OVER EASTERN KENTUCKY SATURDAY MORNING WILL BUILD
SOUTHEAST INTO SATURDAY NIGHT. IF WINDS STAY UP SATURDAY
MORNING...WIND CHILLS NEAR ZERO ACROSS THE HIGHER ELEVATIONS TO
AROUND 10F ABOVE IN THE LOWER ELEVATIONS. IN THE EAST...UPPER TEEN
WIND CHILLS ARE LIKELY. A NICE SATURDAY EXPECTED WITH PLENTY OF
SUNSHINE. HIGH TEMPERATURES WILL WARM INTO THE MID 20S IN THE
NORTHWEST MOUNTAINS TO THE MID 40S IN THE PIEDMONT.

AS LOW PRESSURE MOVES NORTHWARD INTO THE TENNESSEE VALLEY...CLOUD
COVER WILL INCREASE SATURDAY NIGHT INTO SUNDAY MORNING. LOW
TEMPERATURES SATURDAY NIGHT WILL BE WARMER THAN FRIDAY NIGHT WITH
READINGS FROM AROUND 20 DEGREES IN THE MOUNTAINS TO AROUND 30
DEGREES ALONG THE SOUTHEAST BLUE RIDGE MOUNTAINS.

AN UPPER LEVEL NORTHERN STREAM TROUGH WILL SWING OUT OF THE ROCKIES
AND TRAVEL EAST SUNDAY INTO SUNDAY NIGHT. THE STRENGTH OF THIS
TROUGH MAY HOLD THE KEY TO SUNDAY COMPLICATED WEATHER FORECAST WITH
TEMPERATURES AND PLACEMENT OF SNOW ACCUMULATIONS. THIS MORNING 00Z
GFS...ECMWF AND CANADIAN GUIDANCE HAS SHIFTS THE PLACEMENT AND TRACK
OF THE LOW FURTHER NORTH FOR SUNDAY.

THE P-TYPE QUESTION HAS BEEN A CHALLENGE WITH SUNDAY FORECAST.
TEMPERATURES AND THICKNESSES START COLD ACROSS THE MOUNTAINS FOR
PRECIPITATION TO FALL AS SNOW. IF DRY AIR IS LEFT-OVER FROM
DEPARTING HIGH PRESSURE...PRECIPITATION FALLING COULD SEND WET BULB
TEMPERATURES DOWN BELOW FREEZING...KEEPING MOUNTAIN PRECIPITATION AS
SNOW AND A COLD RAIN IN THE EAST. IF THE SURFACE LOW BECOMES
STRONGER...MORE WARM AIR WILL SURGE INTO THE AREA CHANGING SNOW OVER
TO RAIN THROUGH THE DAY SUNDAY...THEN COLD AIR ENTERS LATE SUNDAY
NIGHT TO CHANGE RAIN BACK TO SNOW.  MOS TEMPERATURES REMAIN QUITE
CONSISTENT FOR HIGHS SUNDAY WITH READINGS IN THE LOWER 30S IN THE
NORTHWEST MOUNTAINS TO THE MID 40S IN THE PIEDMONT.

THE LOW PRESSURE CENTER LIFTS NORTHEAST AND BY SUNDAY NIGHT IS
LOCATED NEAR ANNAPOLIS. THE TRAILING COLD FRONT WILL SWEEP EAST
ACROSS OUR REGION SUNDAY NIGHT. THIS IS WHEN THE UPSLOPE SNOW
SHOWERS AND SNOW FLURRIES WILL REALLY KICK IN. SOME SNOW
ACCUMULATIONS ARE POSSIBLE IN THE WEST WITH THE HIGHEST TOTALS IN
THE WESTERN GREENBRIER COUNTY. SOME ADVISORY LEVEL SNOW
ACCUMULATIONS COULD BE POSSIBLE IN THE NORTHWESTERN MOUNTAINS BY
MONDAY MORNING. WILL MENTION POTENTIAL FOR SNOW IN THE HWO. LOW
TEMPERATURES SUNDAY NIGHT WILL RANGE FROM THE TEENS IN THE NORTHWEST
TO THE UPPER 30S IN THE SOUTHEAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EST THURSDAY...

TEMPERATURES BELOW NORMAL THROUGH THE EXTENDED...TRENDING TO MUCH
BELOW NORMAL TOWARD THE END OF NEXT WEEK.

MODELS KEEP THINGS PROGRESSIVE AND ARE CONSISTENT IN PHASING THE
UPPER LEVEL SPLIT FLOW PATTERN INTO A LONG WAVE WESTERN
TROF/EASTERN RIDGE PATTERN. THIS WILL OPEN THE DOOR FOR A SHOT OF
ARCTIC AIR AS WE GET TOWARD THE END OF THE PERIOD.

WE START THE PERIOD WITH A COASTAL LOW OFF THE MIDDLE ATLANTIC
COAST PULLING AWAY FROM THE REGION...LEAVING US WITH COLDER AIR
MOVING IN AND RESIDUAL NORTHWEST UPSLOPE FLOW SNOW SHOWERS WEST OF
THE BLUE RIDGE. THE SNOW SHOWERS COME TO AN END MONDAY NIGHT AS
HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY AND BRINGS US QUIET
AND COLD WEATHER FOR TUESDAY AND TUESDAY NIGHT.

THE NEXT CHANCE FOR PRECIPITATION COMES ON WEDNESDAY AS DEEPENING
LOW PRESSURE SYSTEM IS DRIVEN BY A VIGOROUS SHOT WAVE THROUGH THE
GREAT LAKES REGION AND INTO CANADA. THIS WILL SWING A COLD FRONT
THROUGH THE REGION...OPENS THE DOOR TO ARCTIC HIGH PRESSURE
BUILDING IN FROM THE MIDWEST. MODEL RUN TO RUN VARIABILITY IN THE
EXTENDED HAS BEEN QUITE HIGH RECENTLY AND WHILE EVOLUTION OF THE
OVERALL SYNOPTIC PATTERN SEEMS SOLID...DO NOT HAVE A LOT OF
CONFIDENCE IN SPECIFICS FROM ANY OF THE INDIVIDUAL SOLUTIONS. THE
EURO IS QUITE AGGRESSIVE IN DIGGING THE EASTERN TROF AND DEVELOPS
A COASTAL LOW MOVING OUT OF THE GULF WITH A CHANCE OF WINTRY
PRECIPITATION FOR OUR NORTH AND WEST AREAS...WHILE THE GFS/NAEFS
IS LESS AMPLIFIED AND DOES NOT ADVERTISE A COASTAL LOW AND KEEPS
US MOSTLY DRY. WILL HAVE TO WAIT AND SEE HOW THIS ALL PLAYS OUT IN
LATER MODEL RUNS BUT FOR NOW WILL SHADE THE FORECAST TOWARD THE
DRIER GFS/NAEFS.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
AS OF 1210 PM EST FRIDAY...

MAIN CONCERN CONTINUES WITH STRONG NORTHWEST WINDS THIS AFTERNOON
AND EVENING. WITH A 50KT NORTHWESTERLY JET ALOFT OVER THE
REGION... EXPECT 25-40KT SURFACE WIND GUSTS...ESPECIALLY THIS
AFTERNOON. WINDS WILL DIMINISH SOMEWHAT AFTER SUNSET...BUT WILL
NOT COMPLETELY DIMINISH UNTIL HIGH PRESSURE MOVES OVERHEAD
SATURDAY.

MOUNTAIN SNOW SHOWERS WILL PERSIST AS WELL INTO LATE THIS
AFTERNOON WITH MVFR/OCNL IFR LIKELY ACROSS THE
MOUNTAINS...IMPACTING KBLF/KLWB/KBCB. FLURRIES MAY DRIFT AS FAR
EAST AS THE BLUE RIDGE...BUT OVERALL VFR WITH LATE AFTERNOON
CLEARING IS EXPECTED EAST OF THE BLUE RIDGE PER STRONG SUBSIDENCE
AND DRYING.

WINDS WILL DIMINISH FOR SATURDAY AS HIGH PRESSURE MOVES INTO THE
REGION FROM THE WEST. ANY REMAINING LOW CLOUDS LINGERING ACROSS
EASTERN WEST VA SHOULD DISSIPATE...WITH MAINLY VFR REGION WIDE
FOR SATURDAY.

EXTENDED DISCUSSION...

THE NEXT LOW PRESSURE SYSTEM HEADING OUT OF THE SW STATES WILL
BRING A RETURN OF CLOUDS AND PRECIPITATION ON SUNDAY WITH
WIDESPREAD MVFR TO IFR CIGS/VSBYS LIKELY WITHIN THIS TIME FRAME.
THE NORTHERN SECTIONS OF THE CWA WILL LIKELY SEE SOME WINTER
PRECIPITATION WITH THIS EVENT...WHILE THE SOUTHERN AREAS SHOULD
SEE MOSTLY RAIN. IN BETWEEN...LOCATIONS SUCH AS
KBCB/KROA/KLYH...COULD SEE A BRIEF MIX OF RAIN AND SNOW AT THE
ONSET WITH MOSTLY A RAIN EVENT OVERALL. MOUNTAIN SNOW SHOWERS WITH
MVFR CIGS/VSBYS WILL CONTINUE INTO MONDAY...WITH STRONG AND GUSTY
WINDS ALL AREAS BY MONDAY AFTERNOON. IMPROVING CONDITIONS ARE
EXPECTED BY TUESDAY WITH VFR RETURNING FOR ALL LOCATIONS UNDER
HIGH PRESSURE.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ009>014-
     016>020-022>024-032>035.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ015.
NC...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR NCZ002.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     WVZ508.

&&

SYNOPSIS...PM
NEAR TERM...JH/PM
SHORT TERM...KK
LONG TERM...MBS
AVIATION...JH/PM
Hazardous weather outlook, Jan 30, 9:57 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 AM EST FRI JAN 30 2015

WVZ508-311500-
WESTERN GREENBRIER-
957 AM EST FRI JAN 30 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WINTER WEATHER ADVISORY FOR ACCUMULATING SNOW SHOWERS THROUGH
4 PM. TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE.
WIND GUSTS OF 30 TO 40 MPH FRIDAY CREATING AREAS OF BLOWING SNOW.
VERY COLD AIR WILL MOVE INTO THE AREA TONIGHT. THIS COMBINED WITH
GUSTY NORTHWESTERLY WINDS...WILL CREATE WIND CHILLS BELOW ZERO TO
SINGLE DIGITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM MAY BRING ACCUMULATING SNOW TO THE AREA
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-311500-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
957 AM EST FRI JAN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STORM SYSTEM MAY BRING ACCUMULATING SNOW TO THE AREA SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ009>014-016>020-022>024-032>035-311500-
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
957 AM EST FRI JAN 30 2015

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NORTHWEST WINDS WITH GUSTS OF 40 MPH TO 50 MPH ARE POSSIBLE
...DECREASING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STORM SYSTEM MAY BRING A WINTRY MIX TO THE AREA SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043>047-058-059-311500-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
957 AM EST FRI JAN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WINDS MAY GUST TO 40 OR 45 MPH INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-311500-
ASHE-WATAUGA-GRAYSON-
957 AM EST FRI JAN 30 2015

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NORTHWEST WINDS MAY GUST TO AROUND 50 MPH. SNOW SHOWERS
DEVELOPING WITH ACCUMULATIONS OF AN INCH OR TWO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STORM SYSTEM MAY BRING ACCUMULATING SNOW TO THE AREA SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 30, 12:13 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EST FRI JAN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     SNOW             CRAWLEY                 37.93N  80.65W
01/30/2015  E1.5 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1500089

RAB
Local storm report, Jan 30, 12:23 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EST FRI JAN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     SNOW             DROOP MOUNTAIN          38.03N  80.26W
01/30/2015  E3.0 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1500090

RAB
Local storm report, Jan 30, 12:34 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EST FRI JAN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     SNOW             NEOLA                   37.97N  80.13W
01/30/2015  E3.0 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1500091

RAB
Local storm report, Jan 30, 12:35 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EST FRI JAN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     SNOW             WHITE SULPHUR SPRINGS   37.80N  80.30W
01/30/2015  E1.0 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1500093

RAB
Special weather statement, Jan 30, 2:34 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EST FRI JAN 30 2015

NCZ001-002-018-VAZ015-302045-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
234 PM EST FRI JAN 30 2015

...FALLING TEMPERATURES AND WINDY CONDITIONS TO PREVAIL INTO THIS
AFTERNOON...

SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH TEMPERATURES
DROPPING INTO THE 20S...WILL DROP WIND CHILLS VALUES INTO THE MID
TEENS THIS AFTERNOON. MOTORISTS SHOULD BE ALERT AS THE STRONG
NORTHWEST WINDS GUSTING AS HIGH AS 55 MPH MAY MAKE DRIVING
DIFFICULT AT TIMES.
Special weather statement, Jan 30, 2:40 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EST FRI JAN 30 2015

NCZ003-019-VAZ032-043-302230-
SURRY-WILKES-PATRICK-HENRY-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART...
MARTINSVILLE
240 PM EST FRI JAN 30 2015

...STRONG NORTHWEST WINDS INTO LATE THIS AFTERNOON...

PERIODIC SURGES IN NORTHWEST WINDS MAY RESULT IN GUSTS TO OVER 50
MPH AT TIMES ESPECIALLY ALONG THE EASTERN SLOPES OF THE BLUE
RIDGE AND IN SPOTS ACROSS THE FOOTHILLS THROUGH 5 PM. THESE WINDS
MAY BE ENOUGH TO TOPPLE TREES AND CAUSE ISOLATED POWER OUTAGES. IN
ADDITION...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY IN DRIVING
ESPECIALLY WHERE CROSSWINDS OCCUR. THE WINDS SHOULD START TO
DIMINISH AFTER SUNSET.

Nearby

Wind Chill Advisories in West Virginia, 2015Wind Chill Advisories in Virginia, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.